Alert archive / Tennessee / Flood Watches in 2008

Flood Watch 2, NWS Nashville, TN

December 9, 200839 counties in Tennessee

NWS Nashville, TN issued this flood watch at Dec 9, 2008, 9:20 PM CST for 39 counties in Tennessee. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2008, 9:20 PM CST (03:20 UTC)
Expired
Dec 10, 2008, 6:00 AM CST
In force
9 hr
Issued by
NWS Nashville, TN
Flood severity
None
All 39 counties

Bedford County, TN, Benton County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-131 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS64 KOHX 100320
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NASHVILLE TN
920 PM CST TUE DEC 9 2008

...HEAVY RAIN AND FLOODING POSSIBLE OVERNIGHT...

TNZ005>011-022>034-056>066-075-077>080-093>095-101200-
/O.NEW.KOHX.FA.A.0002.081210T0320Z-081210T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
920 PM CST TUE DEC 9 2008

...FLOOD WATCH IN EFFECT UNTIL 6 AM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF MIDDLE TENNESSEE...INCLUDING THE 
  FOLLOWING AREAS...BEDFORD...BENTON...CANNON...CHEATHAM...
  CLAY...COFFEE...CUMBERLAND...DAVIDSON...DEKALB...DICKSON...
  FENTRESS...GILES...GRUNDY...HICKMAN...HOUSTON...HUMPHREYS...
  JACKSON...LAWRENCE...LEWIS...MACON...MARSHALL...MAURY...
  MONTGOMERY...OVERTON...PERRY...PICKETT...PUTNAM...ROBERTSON...
  RUTHERFORD...SMITH...STEWART...SUMNER...TROUSDALE...VAN 
  BUREN...WARREN...WAYNE...WHITE...WILLIAMSON AND WILSON.

* UNTIL 6 AM CST WEDNESDAY

* A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THROUGH EARLY
  WEDNESDAY MORNING. WIDESPREAD MODERATE TO HEAVY RAIN WILL
  ACCOMPANY THIS FRONT...WHICH WILL CONTINUE INTO EARLY WEDNESDAY.
  ADDITIONAL RAINFALL AMOUNTS UP TO TWO INCHES ARE POSSIBLE...
  WITH LOCALLY HIGHER AMOUNTS.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

07

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flood watch went out at Dec 9, 9:07 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 9, 9:07 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
907 PM CST TUE DEC 9 2008

.UPDATE...
LATEST ANALYSIS SHOWING COLD FRONT JUST EAST OF PAH...STRETCHING
DOWN NEAR THE MS RIVER. A WEAK WARM FRONT OF SORTS SHOWING UP JUST
TO OUR SOUTH. SURFACE WAVE CENTERED ACROSS SOUTHWEST MS ALONG WITH
A ML JET CONTINUES TO HELP ENHANCE CONVECTION ACROSS NORTH AND
CENTRAL MS.

RAINFALL ACROSS THE AREA HAS RANGED FROM AROUND ONE HALF INCH NASHVILLE
METRO TO 1.5 INCHES WEST TO THE TN RIVER. LATEST AVAILABLE MODEL DATA
CONTINUES TO BRING CLOSED SURFACE WAVE AND STRENGTHENING ML JET UP
ACROSS THE MID-SOUTH OVERNIGHT. FURTHER DEEPENING MOISTURE AND INCREASING
UVV LIKELY TO KEEP MODERATE AND SOMETIMES HEAVY RAIN WIDESPREAD ACROSS
THE AREA WELL INTO TOMORROW MORNING. THUS WILL ISSUE FLOOD WATCH THROUGH
12Z.

OTHERWISE...ONLY MINOR CHANGES NEEDED TO ONGOING FORECAST.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 6 AM CST WEDNESDAY FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

07
Hazardous weather outlook, Dec 9, 5:07 AM CST, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CST TUE DEC 9 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-101130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PASS THROUGH MIDDLE TENNESSEE LATE
TONIGHT, AND YOU CAN EXPECT GUSTY WINDS AND ISOLATED THUNDERSTORMS
TODAY AND TONIGHT AS A RESULT. THE STORMS ARE NOT EXPECTED TO
BECOME SEVERE, ALTHOUGH HEAVY RAINFALL IS IN THE FORECAST FOR
TONIGHT, SO NIGHTTIME DRIVERS SHOULD BE AWARE OF THE POSSIBILITY
OF PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Dec 9, 3:20 PM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CST TUE DEC 9 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-100300-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
320 PM CST TUE DEC 9 2008

A COLD FRONT WILL BRING STRONG WINDS...THUNDERSTORMS...AND HEAVY
RAINS TO MIDDLE TENNESSEE TODAY AND TONIGHT.

THE COLD FRONT STRETCHED FROM CHAMPAIGN ILLINOIS TO HOT SPRINGS
ARKANSAS TO COLLEGE STATION TEXAS AND IS FORECAST TO MOVE INTO
MIDDLE TENNESSEE LATE THIS EVENING. OUT AHEAD OF THE FRONT YOU CAN
EXPECT SHOWERS AND ISOLATED THUNDERSTORMS TO CONTINUE...ALONG WITH
GUSTY SOUTH WINDS. OCCASIONAL WIND GUSTS OF 30 TO 35 MPH ARE
EXPECTED. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE CAUTION.

SHOWERS...WITH LOCALLY HEAVY RAIN...CONTINUE OVER THE AREA.
RAINFALL OF UP TWO TO FOUR INCHES IS EXPECTED FROM THIS WEATHER
SYSTEM BY WEDNESDAY MORNING. HEAVIEST RAINFALL WILL LIKELY BE OVER
THE NORTHWEST PORTION OF THE MIDSTATE. MOTORISTS SHOULD USE CAUTION
DUE TO PONDING OF WATER ON THE ROADWAY. HEAVY DOWNPOURS WILL ALSO
RESTRICT DRIVING VISIBILITIES.

AFTER THE FRONT PASSES...LATE TONIGHT...YOU CAN EXPECT TEMPERATURES
TO TURN COLD AGAIN...WITH READINGS DROPPING INTO THE 30S ON
WEDNESDAY. RAIN MAY MIX WITH SNOW LATE WEDNESDAY AND WEDNESDAY NIGHT.

JLM
Special weather statement, Dec 9, 8:53 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
853 PM CST TUE DEC 9 2008

TNZ056-058-093-094-100400-
PERRY-LEWIS-WAYNE-LAWRENCE-
INCLUDING THE CITIES OF...LINDEN...LOBELVILLE...HOHENWALD...
WAYNESBORO...LAWRENCEBURG
853 PM CST TUE DEC 9 2008

...STORMS MOVING THROUGH NORTHEAST MISSISSIPPI...

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS MOVING RAPIDLY THROUGH
NORTHEAST MISSISSIPPI. AT 830 PM...THE LINE EXTENDED FROM NEAR
BOONEVILLE TO TUPELO...AND CONTINUED SOUTHWESTWARD INTO CENTRAL
MISSISSIPPI. WIND DAMAGE HAS BEEN REPORTED WITH THIS LINE OF STORMS
AS IT MOVED THROUGH NORTHEAST MISSISSIPPI.

THIS LINE OF STORMS IS ON TRACK TO INTERSECT A WARM FRONT LAYING
WEST TO EAST ACROSS NORTHERN ALABAMA. IT APPEARS AT THIS TIME THE
GREATEST THREAT FOR SEVERE WEATHER WILL TO THE SOUTH OF THE MID
STATE. HOWEVER...THE NORTHERN EXTENT OF THE LINE OF STORMS COULD
CLIP SOUTHERN MIDDLE TENNESSEE. THIS LINE OF STORMS IS BEING
MONITORED CLOSELY...AND SHOULD REACH SOUTHWESTERN WAYNE AROUND 930 PM.
RESIDENTS ALONG THE SOUTHERN TIER OF COUNTIES...NEAR THE ALABAMA
BORDER...NEED TO STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER
STATEMENTS AND WARNINGS SHOULD THEY BECOME NECESSARY THIS EVENING.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 3:00 AM CSTFlash Flood WarningOHXFentress, Overton, Pickett3 hr
Dec 10, 8:26 AM CSTRiver Flood WarningOHXBedford3 hr
Dec 10, 3:38 PM CSTFlood WatchOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Fentress and 13 more21 hr

Nearby

Flood Watches in Tennessee, 2008Every flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.